question-icon

What Causes Headache While On Excedrin?

default
Posted on Wed, 25 Oct 2017
Question: Thank you. I am finishing the third week of a head ache located in the same spot: Right temporal lobe. I've been taking OTC Excedrin muscle stress release, which only dulls the pain. The moment the drug wears off the pain (low throb) is back. Can this just be stress from my job?
doctor
Answered by Dr. Olsi Taka (53 minutes later)
Brief Answer:
Stress can certainly contribute, but after 3 weeks more attention needed.

Detailed Answer:
I read your question carefully and I understand your concern.

Stress can certainly have something to do with it. It is a common trigger and exacerbating factor of primary headaches like migraine and tension type headache. While usually the pain is not persistent in such headaches there are cases where it can become chronic, in particular if there is a prior history of headaches in the past.

That being said one should always make sure to rule out other possibilities. While such headache is usually benign and is no reason for panic if only for a few days, if it persists over a couple of weeks it demands some attention regarding other possibilities. That is in particular if you have no prior headache history.
Since you say it has been almost 3 weeks I think a more careful evaluation is needed before leaving it to stress. I would start by discussing with your doctor the possibility of local issues like an ear infection or dysfunction of the temporo-mandibular joint (the joint between the mandible and skull) which are two common causes of pain in that area. If those are excluded I would consider the possibility of scheduling a CT scan or a MRI of the head to rule out brain lesions. While unlikely to be a brain lesion in the absence of other symptoms I usually prescribe brain imaging in a new headache persisting over 2 weeks.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3674 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Headache While On Excedrin?

Brief Answer: Stress can certainly contribute, but after 3 weeks more attention needed. Detailed Answer: I read your question carefully and I understand your concern. Stress can certainly have something to do with it. It is a common trigger and exacerbating factor of primary headaches like migraine and tension type headache. While usually the pain is not persistent in such headaches there are cases where it can become chronic, in particular if there is a prior history of headaches in the past. That being said one should always make sure to rule out other possibilities. While such headache is usually benign and is no reason for panic if only for a few days, if it persists over a couple of weeks it demands some attention regarding other possibilities. That is in particular if you have no prior headache history. Since you say it has been almost 3 weeks I think a more careful evaluation is needed before leaving it to stress. I would start by discussing with your doctor the possibility of local issues like an ear infection or dysfunction of the temporo-mandibular joint (the joint between the mandible and skull) which are two common causes of pain in that area. If those are excluded I would consider the possibility of scheduling a CT scan or a MRI of the head to rule out brain lesions. While unlikely to be a brain lesion in the absence of other symptoms I usually prescribe brain imaging in a new headache persisting over 2 weeks. I remain at your disposal for other questions.